Considering side effects
Apr 7, 2003
Do you consider the mental health side effects of Sustiva to be enough of a concern to choose Viramune instead?
I'm at this point where I'm weighing my options. I've heard about the liver problems with Viramune, and I'm wondering what my priority should be.
In your experience have your patients had a lot of trouble with Sustiva?
God bless, Ryan
Response from Dr. Horwath
The psychiatric side effects of Sustiva (efavirenz) are quite common. In controlled clinical trials, 53% of patients receiving Sustiva reported central nervous system (CNS) symptoms compared to 25% of patients receiving control regimens (ie. regimens without Sustiva). These symptoms included, but were not limited to, dizziness, insomnia, impaired concentration, somnolence, abnormal dreams and hallucinations. These symptoms were severe in about 2% of patients, meaning that they caused an interruption in the patient's usual daily activities.
There was an Italian study of efavirenz side effects reported at the 9th Conference on Retroviruses and Opportujistic Infections in 2002. This study showed that CNS side effects were a major factor in treatment failure in HIV patients treated with efavirenz-containing regimens.
In my experience, I have seen a number of patients who reported CNS side effects with Sustiva. This includes one patient, who developed acute mania, and required the discontinuation of Sustiva for this reason.
Side effects such as rash and liver problems are somewhat more common with Viramune (nevirapine).
One excellent study (know as the 2NN study) directly compared regimens containing either nevirapine or efavirenz. This study showed that nevirapine and efavirenz were similar in efficacy, but different in side effects, as expected. Nevirapine was also favorable to efavirenz in terms of its effects on cholesterol.
Patients with any history of depression, substance abuse or other psychiatric problems, or with multiple risk factors for heart disease, are likely to do better with nevirapine. For patients with severe liver disease (like Hepatitis B or C), the risk of liver problems with nevirapine should be weighed carefully.
In the end, your choice of an antiretroviral regimen should be based on your own particular history and clinical status. You should weigh the options and choose a regimen together with your physician. The likelihood of developing CNS side effects is one factor in this decision process.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute Scared I Have AIDS
- Probability Of Getting AIDS From Blowjob From A Prostitute
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
- Swollen Glands After Licking Vagina Worried I Have HIV
- Can You Get Genital Warts If You've Never Had Sex?
- Iodine Usefulness For Vaginal Infections
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.